Michigan, 2010

Flood in Michigan, June 13 to 14, 2010

June 13 to 14, 2010 · NWS APX · 1 event in 1 county or zone

Heavy rain in Northeast Lower Michigan on the early morning of the 12th- part of a wet period of weather in general - produced minor river flooding on the Rifle River near Sterling. Water rose into campgrounds at White's Canoe Livery.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Heavy rain in Northeast Lower Michigan on the early morning of the 12th- part of a wet period of weather in general - produced minor river flooding on the Rifle River near Sterling. Water rose into campgrounds at White's Canoe Livery. The river crested at 6.3 feet, just above the 6.0 feet flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 13, 2:58 PM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 13, 2:58 PM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
358 PM EDT SUN JUN 13 2010

.SYNOPSIS.../ISSUED AT 330 PM/

HIGH PRESSURE BUILDING FROM THE NORTHERN PLAINS INTO ONTARIO
TODAY...WILL GRADUALLY BUILD INTO THE NORTHERN GREAT LAKES THROUGH
MUCH OF THE COMING WORK WEEK. THIS PATTERN WILL PROVIDE A RETURN TO
MAINLY DRY AND SEASONABLE CONDITIONS...THOUGH AN APPROACHING WEAK
DISTURBANCE ALOFT MAY SPREAD A FEW SHOWERS INTO THE AREA LATER
TUESDAY INTO TUESDAY NIGHT. OTHERWISE...IT APPEARS A BRIEF BUT
SIGNIFICANT WARMUP IS IN STORE AS WE ROUND OUT THE WORK WEEK...AS
SOUTHERLY WINDS INCREASE AHEAD OF AN APPROACHING COLD FRONT FRIDAY.
THIS FRONT WILL YIELD THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS
LATER FRIDAY INTO FRIDAY NIGHT...WITH HIGH PRESSURE AND DRY WEATHER
RETURNING FOR THE DURATION OF NEXT WEEKEND.

DL

&&

.SHORT TERM.../ISSUED AT 358 PM/...TONIGHT

ON THE BIG PICTURE...NRN MICHIGAN REMAINS STUCK BETWEEN NRN STREAM
SHORT WAVE TROUGH ENERGY ACROSS ONTARIO TRYING TO SQUEEZE
SOUTHEASTWARD INTO THE STRONG MID LEVEL RIDGE AXIS...AND A PREFERRED
MCS TRACK ALONG THE INSTABILITY GRADIENT ACROSS THE LOWER GREAT
LAKES/OHIO VALLEY. CLOUD COVER IS THE MAIN ISSUE AT HAND FOR THIS
CWA WITH HEATING INDUCED CU/STCU NOW IN THE PROCESS OF MIXING AND
THINNING OUT THIS AFTERNOON. HOWEVER...MID AND HIGH LEVEL CLOUDS ARE
JUST UPSTREAM ASSOCIATED WITH THE AFOREMENTIONED MID LEVEL TROUGH
AND A STRONG JET CORE DESCENDING INTO THE NRN LAKES. PER REGIONAL
RADAR PLOTS...SUBSTANTIAL PRECIP ACROSS THE MIDWEST STILL LOOKING TO
CIRCUMVENT NRN MICHIGAN.

TONIGHT...PER RECENT VISIBLE SATELLITE TRENDS...A SUBSTANTIAL AMOUNT
OF CU/STCU SHOULD THIN/MIX OUT OVER THE NEXT FEW HOURS LEADING TO A
PERIOD OF CLEAR-PARTLY CLOUDY SKIES FOR AT LEAST SIZABLE PORTION OF
THE CWA HEADING INTO THE EVENING HOURS...PARTICULARLY FOR AREAS
NORTH OF M-72 IN NRN LOWER MICHIGAN. MEANWHILE...MODELS SUGGEST
AFOREMENTIONED NRN STREAM SHORT WAVE TROUGH AND UPPER JET CORE WILL
EVENTUALLY GET STRUNG OUT/FLATTENED AND PIVOT ACROSS THE NRN LAKES
TONIGHT AROUND THE STUBBORN UPPER RIDGE AXIS...WHILE MAIN QG-UPWARD
FORCING WEAKENS AND SKIRTS BY JUST TO THE NORTH. CLOUD COVER ISSUES
WILL PERSIST THROUGH TONIGHT AS ABUNDANT UPSTREAM CLOUDS ARE POISED
TO SLIDE THROUGH NRN MICHIGAN LATER THIS EVENING AND ESPECIALLY
OVERNIGHT.

QUESTION IS...WHETHER OR NOT ANY RAIN CHANCES ARE WARRANTED. AS
MENTIONED ABOVE...TRENDS SUGGEST THAT ANY SUBSTANTIAL RAINFALL WILL
REMAIN SPLIT NORTH AND SOUTH OF THE FORECAST AREA. THAT SAID...
GFS/SREF AND TO SOME EXTENT THE ECMWF WANT TO DRAG SOME LIGHT PRECIP
THROUGH THE CWA TONIGHT...IN RESPONSE TO QG-SUPPORT SLIPPING THROUGH
THE NRN PART OF THE STATE AND SOME SEMBLANCE OF A WEAK LOW LEVEL
TROUGH/MOISTURE AXIS THAT KINKS UP INTO NRN LOWER MICHIGAN FOR A
TIME. CONSIDERED TOSSING IN SPRINKLES INTO THE FORECAST FOR THE
OVERNIGHT PERIOD. BUT RIGHT NOW...DO NOT THINK THE CHANCES FOR
PRECIP GETTING INTO THE AREA ARE HIGH ENOUGH TO WARRANT PUTTING INTO
THE FORECAST (DESPITE SOME HIGHER MET AND MAV MOS POP12 NUMBERS).
SO...WILL PROCEED WITH A COMPLETELY DRY FORECAST TONIGHT AND ONCE
AGAIN LEAVE THE DOOR OPEN FOR EVENING SHIFT ADJUSTMENTS.

ADAM

&&

.LONG TERM.../ISSUED AT 358 PM/...MONDAY AND BEYOND

...A COOL START TO THE WEEK WITH UNSETTLED WX AND PRECIP POTENTIAL
TUE-WED THEN A RAPID INCREASE IN TEMPS LATE WEEK WITH 90 DEGREE HEAT
POSSIBLE FRI...

UPPER FLOW OVR THE CONUS FEATURES A WRN TROF AND AN ERN RIDGE...
WITH AN EMBEDDED CLOSED LOW OVR THE INTERMOUNTAIN WEST AND A
SUBTROPICAL HIGH OVR THE SE. TO THE N...A SMALL CLOSED LOW WAS OVR
WRN ONTARIO. A COMPLEX FLOW EVOLUTION OVR CANADA WILL ALLOW THE
ONTARIO LOW TO INTERACT/MERGE WITH THE GREAT BASIN CLOSED LOW AS IT
LIFTS NE IN RESPONSE TO A KICKER SYSTEM /CURRENTLY OVR THE GLFAK/
DROPS INTO THE W. THIS MERGED UPR LOW WILL MOVE THRU THE GTLKS WED.

AT THE SFC...HIGH PRES WILL DRIFT FROM THE NRN PLAINS INTO NEW
ENGLAND MON AND TUE. MEANWHILE...THE QUASI-STATIONARY POLAR FRONT
WILL REMAIN JUST S OF THE GTLKS. A WEAK SFC LOW IS FCST TO LIFT INTO
THE UPR MIDWEST...WITH OCCLUDED FRONT FCST TO DEVELOP. THIS FRONT IS
CURRENTLY FCST TO CROSS THE GTLKS TUE NGT BASED ON SREF MEAN.

MON: A MIX OF CLDS/SUN DESPITE SHRTWV RDG. STILL ABOUT 3-4F BELOW
NORMAL.

SREF AND USA/INT'L MDLS SUGGEST INITIAL PULSE OF PCPN WILL BE
FIGHTING INFLUX OF LOW-LEVEL DRY AIR FROM THE E. CONFIDENCE IN
TIMING/PLACEMENT OF POPS IS LESS THAN AVG.

THE NAM IS SLGTLY DEEPER/SLOWER W/ UPR-LVL SYSTEM TUE-WED BUT DOES
NOT HAVE SUPPORT OF SREF MEAN. THIS MEANS THE BEST PULSE OF UPR
LEVEL VENTING/QG FORCING WILL OCCUR FURTHER N FROM 12PM TUE-8AM WED
...WITH APX FCST AREA ON THE SRN END.

FOR NOW...PLAYED CHANCE OF RAIN GRADUALLY OVERSPREADING NRN LOWER
FROM SW-NE. THIS MAY BE A BIT FAST. CONFIDENCE IS AVG THAT HIGHEST
PROBABILITY OF RAIN WILL BE TUE NGT. SOME LEFTOVER SHWRS ARE
POSSIBLE E OF I-75 WED MRNG AS SHRTWV TROF MOVES THRU. SHOULD SEE
DECREASING CLDS.

THUNDER: NOT ENUF CONFIDENCE TO INCLUDE IN THE FCST YET BASED ON
SHOWALTER AND BEST LI ONLY FALLING TO ZERO OVR M-55 CORRIDOR. ONCE
HIGH PW AIR OVERCOMES LOW-LEVEL DRYNESS...HEAVY DOWNPOURS APPEAR
POSSIBLE WITH K-INDICES 30-35 AND A BRIEF 6-10 HR PULSE OF 1.5" PW.

TUE WILL END UP DRY FOR MOST LOCATIONS WITH EVENTUAL SPRINKLES/RAIN
DEVELOPING OVR NW LOWER. TEMPS COULD BE WARMER THAN CURRENTLY
INDICATED...IF FILTERED SUNNY BREAKS OCCUR.

FOR THU-SUN: 9Z SREF AND 00Z ECMWF/GFS/GEM/UKMET REVIEWED WITH BRIEF
             REVIEW OF 12Z RUNS.

00Z ECMWF/GEM/UKMET IS GENERAL AGREEMENT ON POSITION OF SFC LOW
EJECTING OUT OF WRN TROF 00Z/FRI. THE OP GFS 12 HRS FASTER THAN ITS
OWN ENSEMBLE MEAN...BUT THE PARALLEL GFS /TO BE IMPLIMENTED LATER
THIS SUMMER/ SUPPORTS THE INT'L MODELS.

THU: WARM SECTOR DEVELOPS WITH HGTS RISING TO 582 DM. SHOULD MAKE A
RUN AT 80F WITH PLENTY OF SUN.

THU NGT: POTENTIAL FOR SHWRS/TSTMS IN WAA MUDDIES TEMP FCST FOR FRI
...ESPECIALLY OVR THE U.P.. LLJ WILL SUPPORT PROBABLE MCS
DEVELOPMENT OVR MN/LAKE SUP INTO ONTARIO.

FRI-SAT: IT'S LOOKING BREEZY/VERY WARM AND HUMID IN THE WARM SECTOR.
+1 STANDARD DEVIATION 850MB TEMPS. INCREASED HPC DWPTS SEVERAL DEG'S
WITH MULTI-MODEL AGREEMENT ON MARITIME TROPICAL AIR MASS ADVECTING
NWD. DOWNSLOPE AREAS OF NE LOWER COULD SEE 90F BUT A CONSERVATIVE
APPROACH FOR NOW. NEW 12Z ECMWF SUGGESTS WIDESPREAD 88-94F WITH +19C
AT 850MB.

DEEP SFC LOW FCST TO RACE NW OF THE GTLKS. BY THE TIME THE COLD
FRONT MOVES THRU FRI NGT...ALL GUIDANCE INDICATES BEST DYNAMICS ARE
TOO FAR AWAY TO SUPPORT EVEN MOEST LOW-LEVEL CONVERGENCE...WITH SW
FLOW AHEAD AND BEHIND THE FRONT. PCPN POTENTIAL DOES NOT LOOK GOOD
WITH THIS SYSTEM.

SUN: ECMWF/GFS ENSEMBLES HINT AT A POSSIBLE SECONDARY COLD FRONTAL
PASSAGE. GIVEN MDL DISPARITY...LEFT FCST DRY FOR NOW.

GFS/ECMWF 500MB 5-DAY MEAN HGTS SUGGEST SLGT RETROGRESSION OF
LONGWV PATTERN THRU 6/22 AS PERSISTENT POSITIVE HGT ANOMALY OVR THE
ERN PACIFIC BACKS EASES WWD DUE TO RECONFIGURATION OF THE UPR FLOW
OVR THE BERING SEA AND SIBERIA. IF THIS OCCURS AS FCST...THE DEEP-
LAYER SUBTROPICAL HEAT RIDGE IS FCST TO TRANSITION FROM SERN USA
INTO THE SRN PLAINS. HEIGHTS ARE FCST TO REMAIN AOA NORMAL OVR THE
GTLKS...AND WHILE THIS IS NO GUARANTEE OF ABOVE NORMAL TEMPS...THE
POTENTIAL IS THERE.

OVERALL...TEMPS ARE LOOKING AOA NORMAL FOR A WHILE...AS GEM ENSEMBLE
10-DAY TEMP MEAN IS +2 STANDARD DEVIATIONS ABOVE NORMAL. NEXT CHANCE
FOR SUBSTANTIAL PCPN DIFFICULT TO PIN DOWN DUE TO CONVECTIVE NATURE
BUT TREND APPEARS TO BE FOR NEAR NORMAL RAINFALL.

JH

&&

.MARINE.../ISSUED AT 358 PM/

WEAK PRESSURE GRADIENT AND LIGHT WINDS ARE ANTICIPATED ON THE LAKES
TONIGHT. GRADIENT MAY TIGHTEN JUST A BIT ACROSS THE STATE FOR MONDAY
AND TUESDAY AS HIGH PRESSURE MAKES A STRONGER PUSH INTO NRN
MICHIGAN...RESULTING IN SLIGHTLY STRONGER NORTHEAST WINDS MONDAY
VEERING SOUTHEAST BY TUESDAY. BIGGEST IMPACT WILL OCCUR ON THE LAKE
HURON SIDE...BUT AT THIS POINT...WINDS/WAVES ARE EXPECTED TO REMAIN
BELOW ANY HEADLINE CRITERIA.

ADAM

&&

.AVIATION.../ISSUED AT 146 PM/...VALID FOR 18Z TAFS

LOW STRATUS DECK IS GONE FROM THE TERMINAL SITES. BUT...DAYTIME
HEATING HAS PRODUCED RATHER THICK STCU ACROSS NRN LOWER MICHIGAN...
WHICH WILL IMPACT TVC THE LONGEST. CIGS ARE ESSENTIALLY VFR...BUT A
PERIOD OF MVFR REMAINS POSSIBLE THIS AFTERNOON...AND AGAIN WITH TVC
THE MOST LIKELY TO SEE CIGS DIP AOB 3K FEET. HEATING INDUCED STCU
SHOULD THIN LATE THIS AFTERNOON AND THIS EVENING. BUT BKN-OVC MID
CLOUD COVER WILL SLIP IN FROM THE NORTH AND WEST DURING THE COURSE
OF THE NIGHT AND PERSIST THROUGH MONDAY MORNING. VFR CONDITIONS AT
APN/TVC. BUT SOME LOWER CLOUD COVER MAY SLIP IN OR DEVELOP AT THE
PLN TERMINAL SITE AROUND SUNRISE MONDAY.

ADAM

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Jun 13, 2:22 PM EST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
322 PM EDT SUN JUN 13 2010

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
141200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
322 PM EDT SUN JUN 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS EASTERN UPPER AND
NORTHERN LOWER MICHIGAN...DURING THE THURSDAY NIGHT THROUGH FRIDAY
TIMEFRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ADAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Arenac

When
June 13, 6:00 PM EST to June 14, 11:00 AM EST
Where
Arenac County, 3.86 mi N of Sterling to 3.49 mi NNW of Sterling
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
44.085, -84.033

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242244.